Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 5, 1998, 12:39 PM CST for Monroe County, Wilcox County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 1998, 12:39 PM CST (18:39 UTC)
- Expired
- Mar 5, 1998, 1:40 PM CST
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Monroe County, AL, Wilcox County, AL
The radar
The Mobile radar (KMOB), 150 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
796 WUUS1 KMOB 051836 RRA SVRMOB ALC099-131-051940- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1239 PM CST THU MAR 5 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 140 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN ALABAMA ...MONROE COUNTY ...WILCOX COUNTY AT 1237 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF LOWER PEACH TREE MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THIS STORM ARE... LOWER PEACH TREE AT 1240 PM CST HYBART AT 100 PM CST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:28 AM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 5, 9:28 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE MOBILE AL 928 AM CST THU MAR 5 1998 MESO-ETA FORECAST DATA VERIFYING WELL WITH PLACEMENT OF SFC FNT TO NORTH AND WITH CNVTV ACTIVITY OVR COASTAL WATERS. IMMEDIATE CONCERNS OVR GULF ATTM WHERE ELEVATED CORES OCCURRING IN AREA OF 50/100 S. SMWS FLYING THRU 11 AM. 130 KT JET STREAK EJECTING INTO NW GULF AIDING TO ENHANCE LIFT IN LF RGN OVR COASTAL WATERS IN VCNTY OF H30 TROF THIS AM. ACRS N MS AND AL...SHWRS/STMS FORMING ALONG SLOW MOVG FRONTAL BNDRY WITH ACTVITY EMBEDDED IN RR RGN OF 80 KT JET STREAK. BNDRY TO PROPOGATE SE TODAY AND ALLOW FOR ADDITIONAL LOLVL FORCING. FA IN COUPLED JET STRUCTURE AND WITH LIMITED AMT OF INLAND PCPN THUS FAR...SFC HEATING DESTABILIZING THE LOCAL AIRMASS AND ADEQUATE MOISTURE...WUD XPCT SHWRS AND STMS TO BECOME MORE NUMEROUS BY AFTERNOON. NO CHGS TO FCST. 10
In the hours before
Special weather statement, Mar 5, 11:00 AM CST, 1 hour 39 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CST THU MAR 5 1998 NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON CONTINUING INTO EVENING. AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER OUTBREAK WILL OCCUR. BUT A FEW STORMS COULD BECOME NASTY AT TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAINS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
Special weather statement, Mar 5, 11:00 AM CST, 1 hour 39 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CST THU MAR 5 1998 NUMEROUS SHOWERS AND STORMS NEAR A STATIONARY FRONTAL BOUNDARY...DRAPED ACROSS NORTH ALABAMA TO SOUTHERN ARKANSAS...IS PRODUCING A POCKET OF RAIN COOLED AIR THAT IS FORECAST TO MOVE SOUTH INTO THE OUTLOOK AREA THIS AFTERNOON. AS THIS COLLIDES WITH A WARM...MOIST...UNSTABLE AIRMASS ALREADY PRESENT OVER THE DEEP SOUTH AND WITH THE HELP OF STRONG JET STREAM WINDS...STORMS ARE EXPECTED TO DEVELOP AND BECOME MORE NUMEROUS OVER THE REGION DURING THE AFTERNOON CONTINUING INTO EVENING. AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT A SEVERE WEATHER OUTBREAK WILL OCCUR. BUT A FEW STORMS COULD BECOME NASTY AT TIMES...PRODUCING STRONG WINDS...CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAINS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 12:11 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 64 min |
| Mar 5, 1:17 PM CST | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 63 min |
| Mar 5, 2:14 PM CST | Tornado Warning | MOB | Washington | 56 min |
| Mar 5, 2:28 PM CST | Severe Thunderstorm Warning | MOB | Covington, Escambia | 57 min |
| Mar 5, 2:28 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 57 min |
| Mar 5, 3:22 PM CST | Severe Thunderstorm Warning | MOB | Covington | 63 min |
| Mar 5, 4:03 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 62 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.